MEDTRONIC IRELAND ENDURANT II BIFURCATED STENT GRAFT; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TR
Back to Search Results |
| Model Number |
ETBF2816C145E |
| Medical Device Problem Codes |
Leak/Splash (1354); Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Hematoma (1884); Hemorrhage/Blood Loss/Bleeding (1888); Ischemia (1942); Rupture (2208)
| Date of Event |
11/07/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
An endurant ii bifurcate stent graft system was implanted during an endovascular procedure for the treatment of a 68.5mm x 64 abdominal aortic aneurysm.An endurant cuff and limb were then implanted presumably for the treatment of a type ia endoleak over 6 years later.It was reported the patient presented emergently to hospital nearly 3 months later, after being found unconscious on the floor.A ct showed a large ruptured abdominal aortic aneurysm and what appeared to be a type ia endoleak.The patient was taken urgently to or for conversion to open repair.It was noted at this time in the patient¿s history that the patients right kidney was not functional as it was totally atretic and the left renal artery is stenotic and jailed with 2 suprarenal extensions from the endograft and the new proximal extension.On the right side, the internal iliac artery is coiled because of a common iliac aneurysm and the stent graft extends into the external iliac artery.There was a very large hematoma anteriorly and in the right retro peritoneum.It was said the patient probably had a stent inserted into the left anterior descending artery around the time of the evar.During the open conversion, the large hematoma was encountered.After exposing the aortic neck, a polyester sleeve graft was passed around it.A suture was then placed to narrow the neck around the graft to hopefully eliminate the type ia endoleak.Bleeding was coming from the rupture aneurysm anteriorly.The clear type ia endoleak was treated by tightening the wrap further.The type ia endoleak subsided.However it was noted then that graft itself at the apex of one of the stents was bleeding through the fabric.Because of this it was decided the only option was to remove the graft itself at that level and replace with a surgical graft.The exposed graft was removed from the neck to the distal clamps with wire cutters and heavy scissors.It was noted as quite difficult because there were 2 grafts proximally including the extension and at least 2 right iliac limbs.Once the graft was removed, the wrap was removed and the proximal anastomosis was performed.Once this was achieved.A clamp was transferred to the graft and the left limb was trimmed further and an anastomosis was performed to the left limb including the origin of the left iliac artery around three-quarters of the circumference.Next an end-to-end anastomosis was performed between the graft and the right limb.After more treatment the procedure was then completed.Throughout the process, it was reported the patient was bleeding and had lost several litres of blood.Blood had been returned to the patient via a cell saver and also blood transfusions were given.It was said that the patients family reported that the patients feet had turned bluish and ischemic after the most recent placement of the proximal extension suggesting an episode of embolization.However it was noted at the end of this procedure , the patients feet appeared to be well perfused four months later, the patient had a ct scan to evaluate for a perirenal hematoma.As per the physician the cause of the event was due to the type ia and type iii endoleak.No additional clinical sequalae was provided and the patient will be monitored.
Additional Manufacturer Narrative
B5; additional information received ; the location of the fabric leak was not exactly stated but the piece that was removed was from the flow divider down 3cm.The proximal parts of the endurant 16-16x124 and 16-28x93 were also removed during the intervention.It was reported from a ct scan performed 3 months before the ruptured aneurysm ,the aaa had expanded.A cta was completed 3 days later, no type ia endoleak was visualized , however dilation of the neck was seen and there was concern that the neck would continue to dilate and eventually cause a ia endoleak.The right iliac had also dilated beyond the limb diameter and a ib endoleak was visualized.Intervention was performed where the aortic cuff and endoanchors were placed to prevent further neck dilatation, and the right internal iliac was embolized and a limb was extended into the external iliac artery.It was noted the patient did not have a type ia endoleak visualized on cta or angiogram , however the patient did have a type ii endoleak from patent lumbar arteries and a patent ima that originated at the level of l-2.Also the patient did not have a lad stent placed at the time of the evar repair.During the open conversion , the physician reported that the dacron graft around the aortic neck did not fix the possible type ia endoleak and it was removed.It was stated there was an ooze of blood through the graft, but the piece that was removed was done so to look inside the stent graft and attempt to sew a dacron graft to the inside of the stent graft attaching to the aortic wall.It was confirmed that the limb that had the type ib endoleak was the etlw1628c93e ((b)(6)).Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Product analysis the distal endoleak observed at ~ 6 years post index procedure was confirmed as a type ib endoleak and it may have occurred due to anatomy changes overtime since its implantation.The reported endoleaks and aneurysm rupture that occurred ~ 6 years and 4 months post index procedure were confirmed on the films provided, however the cause and type of the events could not be fully determined.Pre-implant ct's could allow for a thorough assessment of the pre-implant anatomy.Endoleak interrogation via selective angiograms (injecting from different levels within the stent graft) to help determine the source and rule out other potential endoleak sources was not seen, making determination of the endoleak difficult.While a type ia endoleak could not be ruled out, the contrast observed proximally did not appear to spread distally past the proximal stent graft margin.The endoleak observed in the contralateral limb of the main body bifurcate appeared likely to be a type iiib fabric endoleak.Fabric wear due to external abrasion from aortic calcification are potential root cause.It is also possible tha manipulation of the stent graft during the laparotomy may have disturbed the in-vivo ¿seal¿ surrounding the stent graft, and the blood seepage may have potentially been exacerbated by thinning blood from patient medication or another coagulopathy issues.A type ii endoleak may have also been present, due to patent collateral vessels, which may have also contributed to the aneurysm enlargement and rupture.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.